The simple answer to this question is "yes." The drug Adderall, intended for use by those with attention-deficit disorder or attention-deficit hyperactivity distorder, is not something to be taken lightly. More and more, the drug is being used recreationally as a means to helps students study or as a weight-loss agent. These practice are not safe. Adderall is addictive. It is commonly abused, and it comes with many unsafe side effects. When the prescribed dosage is followed, it is not dangerous. However, when taken without a prescription or overused it can be very dangerous.
Video of the Day
For those with ADHD or ADD, Adderall is prescribed up to 40 mg, depending on several factors: the severity of the disorder, the age of the patient, other medical conditions and other medications being taken. It also can be used for those with narcolepsy, in which case the dose is slightly higher. Yet it is often abused and often used illegally. It is addictive. Users will build up a tolerance and then require more and more. Also, the drug can have adverse effects when combined with other drugs. The use of Adderall for non-prescribed purposes is not recommended
The use of the drug comes with risks of long-term cardiovascular side effect. The increased heart rate can cause arrhythmia, also known as an erratic heart beat. Another dangerous potential side effect, as with all amphetamines, is amphetamine psychosis. This includes hallucinations, delusions and paranoia. In severe cases, it can cause strokes, elevated blood pressure, depression, loss of motor control and gastrointestinal problems, such as diarrhea or constipation. Even small doses can cause headaches, insomnia, impotence and the jitters.
The effects of an overdose will vary depending on the person and how much of the drug they took. Other substances, such as separate medications, illegal drugs or alcohol, have an effect on the severity of the overdose. Symptoms of an Adderall overdose include confusion, fast breathing, aggressiveness, muscle pains and hallucinations. If you believe that you or anyone you know may have overdosed on Adderall, seek medical attention immediately. Without help for the user, the drug can be deadly.
Treatment of an Adderall overdose will depend on the condition of the patient. Typically it will begin with a stomach pump to remove as much of the drug as possible from the patient's system. Then the doctor will treat the immediate symptoms. After the immediate symptoms have subsided, the patient should seek drug counseling and other therapy. Though taking Adderall is not usually a sign of depression, patients will benefit from treatment of the psychological causes of the overdose.
When one abruptly stops taking Adderall, it can cause withdrawal symptoms. These include, but are not limited to, extreme fatigue, erratic heart rhythms, depression and weight gain. Usually this does not happen to patients who do not abuse the drug. Also, though the withdrawal symptoms can be uncomfortable, they are not life-threatening, and they seldom last more than a few weeks.